Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Medford, OR

August 11, 2020Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 11, 2020, 2:30 PM PDT for Modoc County, California. It took effect at Aug 12, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 2:30 PM PDT (21:30 UTC)
In effect from
Aug 12, 2020, 2:00 PM PDT
Expired
Aug 12, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS86 KMFR 112130
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Tue Aug 11 2020

ORZ624-625-120400-
/O.CAN.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
/O.CON.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
230 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
   FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 
   AND 625...

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW 
   RH FOR FIRE WEATHER ZONES 624 AND 625...

The National Weather Service in Medford has cancelled the Fire
Weather Watch.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of 
  new and existing fires.

* Thunderstorms: Isolated thunderstorms are expected this afternoon 
  and evening over southern Lake county.

* Affected area: 
  In South Central OR...Fire Weather Zones 624 and 625.

* Wind: West 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$

CAZ285-121300-
/O.UPG.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
/O.NEW.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
230 PM PDT Tue Aug 11 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR
   STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of 
  new and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: West 15 to 25 mph with gusts up to 35 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/Medford
4 follow-up statements
502 
WWUS86 KMFR 120357
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
857 PM PDT Tue Aug 11 2020


ORZ624-625-120500-
/O.EXP.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
857 PM PDT Tue Aug 11 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625...

Winds are decreasing across the area, and relative humidity has 
started to increase.

$$

CAZ285-122300-
/O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
857 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
 In Northern CA...Eastern and southeastern part of Fire Weather
Zone 285. This includes Canby, Adin, Likely, Alturas and Davis
Creek. 

* Wind: West 15 to 25 mph with gusts up to 35 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

$$


Visit us at www.weather.gov/Medford
580 
WWUS86 KMFR 121119
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
419 AM PDT Wed Aug 12 2020

CAZ285-130300-
/O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
419 AM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Northern CA...Eastern and southeastern part of Fire Weather 
  Zone 285. This includes Canby, Adin, Likely, Alturas and Davis 
  Creek.

* Wind: West 15 to 25 mph with gusts up to 35 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

* A Red Flag Warning means that critical fire weather conditions
  are either occurring now, or will shortly.

* One less spark, one less wildfire.

$$


Visit us at www.weather.gov/Medford
570 
WWUS86 KMFR 122130
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Wed Aug 12 2020

CAZ285-130930-
/O.NEW.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/
/O.CON.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
230 PM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
   FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR
   STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM PDT Thursday.

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: Southwest to west 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$

Visit us at www.weather.gov/Medford
361 
WWUS86 KMFR 130300
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
800 PM PDT Wed Aug 12 2020

CAZ285-131500-
/O.EXP.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/
/O.CON.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/
Modoc County Except for the Surprise Valley-
800 PM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: West 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential. 

&&

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:13 PM PDT, 17 minutes earlier.

Area forecast discussion, Aug 11, 2:13 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
213 PM PDT Tue Aug 11 2020

.DISCUSSION...Expect hot, dry and breezy conditions for the rest
of today. It will be hot in absolute terms because we're very
close (just passed) to the hottest time of the year, and also in
relative terms because high temperatures are expected to be about
5 degrees above normal for most locations. A dry cold front will
provide the "breezy" part of the day, with many locations gusting
into the 30s(mph) east of the Cascades, and areas west of the
Cascades will gust well into the 20s(mph). A Red Flag Warning
continues into this evening for portions of Southern Klamath and
Lake Counties while a Fire Weather Watch continues for tomorrow
afternoon for portions of Modoc County.

Right in line with what was expected this afternoon, thunderstorms
have developed in Lassen County and have started to move into and
across far southeastern Modoc County. Most lightning with these
storms has so far been cloud-to-cloud, but there have been
several ground strikes as well. This convective activity should
continue into the evening, and is expected to spread a bit north,
reaching far southern Lake County by this evening.

Winds will trend lower, along with temperatures, on Wednesday, with
the exception of areas well east of the Cascades where stiff
afternoon breezes are expected again. Wednesday will feature the
coolest temperatures of the week. These relatively cooler
conditions will continue through Thursday (although afternoon high
temperatures will still be around normal for this time of year).

On Friday a warming trend will begin as a large upper ridge of high
pressure builds over the Desert Southwest and the thermal trough
pushes inland. At least a couple of afternoons with 100+ degree
temperatures are expected in the Rogue Valley and surrounding
areas, including the Shasta and Klamath Valleys of Siskiyou
County, and the valleys of Josephine, Curry, and southwest Douglas
Counties. At this time, it does appear that Excessive heat
headlines will likely be necessary Saturday and Sunday, and may
even extend another day or so into next week. Decisions on these
will be made in the coming days.

While hot conditions are very likely at this time, any details on
thunderstorm potential, which usually follows heat events like
this, are still uncertain. The models are starting to show some
convective potential, especially in western Siskiyou County, by
Saturday afternoon, where instability, lift, and moisture appear
to line up in the latest runs. Thunder may also be possible for
some areas Sunday afternoon as well, likely more in line with the
Cascades and East Side, but nailing down exact locations and
timing is very uncertain this far out. Stay tuned as we try to
hone in on the likely evolution of the pattern ahead of us.

-BPN/Keene

&&

.AVIATION...For the 11/18Z TAF Cycle...VFR will prevail across the
inland areas through the TAF period. The exception will be along
the coast early this morning. A narrow band of marine stratus hugs
the coast near Brookings. Coastal stratus is expected to return a
bit inland again tonight. There will be breezy to gusty winds
across the area this afternoon into the evening, especially east of
the Cascades and inland valleys west of the Cascades. -Sven

&&

.MARINE...Updated 110 PM PDT Tuesday 11 August 2020...The thermal
trough will continue to weaken today into Wednesday as an upper
level trough swings through the area and disrupts the pattern.
Conditions will gradually improve today, especially north of Cape
Blanco. However, winds and seas will remain hazardous to small craft
through tonight for areas south of Port Orford. Conditions will be
improved for all areas for a brief time early Wednesday morning and
afternoon.

The thermal trough will rebuild Wednesday evening and strengthen
into Friday. Conditions hazardous to small craft will return south
of Cape Blanco by late Wednesday afternoon. Winds and seas will
build further Thursday afternoon into Friday. Conditions hazardous
to small craft will likely spread north of Cape Blanco, and gales
will be possible south of Cape Blanco. Winds and seas will peak
Friday, then gradually diminish Saturday into Sunday.

&&

.FIRE WEATHER...Updated 200 PM PDT Tuesday 11 August
2020...Isolated thunderstorms are expected this afternoon and
evening from the Mount Shasta area east, edging into southern
Lake county this evening.

The main concern for Wednesday is gusty winds and low humidities
east of the Cascades. At this time, the critical area looks to be
Modoc County. A Red Flag Warning has been issued for that area.

Relative benign conditions are expected Thursday and Friday. While
temperatures will be warming and humidities will be decreasing,
winds will be lighter as well.

The possibility of thunderstorms creeps back into the forecast
Saturday, but chances look minimal at this time.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Wednesday for PZZ356-376.
     Small Craft Advisory from 5 PM Wednesday to 5 PM PDT Thursday
     for PZZ356-376.
     Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ356-376.

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.